Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 263, NWS Sioux Falls, SD

August 31, 2010Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 31, 2010, 4:13 PM CDT for Buena Vista County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2010, 4:13 PM CDT (21:13 UTC)
Expired
Aug 31, 2010, 5:00 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 437 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1829 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
437 m²/s²
0-3 km storm-relative helicity
515 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WUUS53 KFSD 312113
SVRFSD
IAC021-312200-
/O.NEW.KFSD.SV.W.0263.100831T2113Z-100831T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT TUE AUG 31 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA...

* UNTIL 500 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR TRUESDALE...OR 10 MILES NORTH OF
  STORM LAKE...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARATHON AND ALBERT CITY AROUND 430 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4270 9525 4281 9531 4292 9494 4291 9493
      4274 9492
TIME...MOT...LOC 2113Z 246DEG 27KT 4279 9513
WIND...HAIL <58MPH 1.00IN

$$

RSR
2 follow-up statements
630 
WWUS53 KFSD 312133
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT TUE AUG 31 2010

IAC021-312200-
/O.CON.KFSD.SV.W.0263.000000T0000Z-100831T2200Z/
BUENA VISTA IA-
433 PM CDT TUE AUG 31 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEAST 
BUENA VISTA COUNTY UNTIL 500 PM CDT...

AT 433 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR ALBERT CITY...OR
15 MILES NORTHEAST OF STORM LAKE...MOVING EAST AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL BUENA VISTA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4270 9522 4285 9509 4289 9493 4274 9492
TIME...MOT...LOC 2133Z 258DEG 24KT 4281 9496
WIND...HAIL <58MPH 1.00IN

$$

RSR
783 
WWUS53 KFSD 312157
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 PM CDT TUE AUG 31 2010

IAC021-312207-
/O.EXP.KFSD.SV.W.0263.000000T0000Z-100831T2200Z/
BUENA VISTA IA-
457 PM CDT TUE AUG 31 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST BUENA VISTA
COUNTY WILL EXPIRE AT 500 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4270 9522 4285 9509 4289 9493 4274 9492
TIME...MOT...LOC 2157Z 258DEG 24KT 4284 9475

$$

RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:25 PM CDT, 48 minutes earlier.

Area forecast discussion, Aug 31, 3:25 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT TUE AUG 31 2010

.DISCUSSION...

THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHWEST IOWA INTO SOUTHWEST
MINNESOTA AND SE SD AHEAD OF A SURFACE COLD FRONT.  EXPECT STORMS TO
BECOME MORE WIDESPREAD WITH ADDITIONAL HEATING LATE THIS AFTERNOON
WITH AN OUTSIDE CHANCE OF ONE OR TWO STORMS APPROACHING THE LOWER
END OF SEVERE LIMITS. FURTHER TO THE WEST...A BAND OF ACCAS SHOWERS
ROOTED IN THE 10-15K FOOT LAYER ACROSS CENTRAL SOUTH DAKOTA WILL
CONTINUE TO LIFT OFF TO THE NORTHEAST THIS EVENING. THIS AREA IS NOT
OVERLY UNSTABLE...JUST A RESPONSE TO NEARLY DRY ADIABATIC LAPSE
RATES IN THE LAYER. CONTEMPLATED ADDING A MENTION OF SPRINKLES WITH
THIS BAND...BUT GIVEN THE DRY AIR BELOW THE CLOUD BASE HAVE LEFT
MENTION OUT FOR NOW. OVERALL SHOULD SEE A GENERAL COOLING TREND AS A
MESO-HIGH BUILDS INTO THE AREA. HAVE LOWERED LOWS ESPECIALLY IN THE
WEST WHERE TEMPERATURES DIDN/T GET AS WARM AS ANTICIPATED AND DRY
AIR ALONG WITH LIGHT WINDS SHOULD ALLOW FOR GOOD RADIATIONAL
COOLING.  FURTHER TO THE EAST...LOW LEVEL COLD AIR ADVECTION SHOULD
HELP TO KEEP WINDS UP. THIS ALONG WITH LINGERING CLOUD COVER SHOULD
KEEP TEMPERATURE WARMER THAN LOCATIONS FURTHER TO THE WEST.

MOST OF WED DURING THE DAY SHUD BE DRY AND RELATIVELY PLEASANT WITH
LLM BEGINNING TO RETURN IN THE AFTN AHEAD OF NEXT S/W. SFC BNDRY WL
BE LOCATED FM NRN NEB INTO WRN SD AND AS S/W MOVES INTO THE WRN
DAKOTAS...SCT TRW SHUD BEGIN TO FIRE UP NEAR THIS BNDRY ACRS THE FAR
S AND WEST BY MID TO LATE AFTN. PRECIP SHUD BECOME MORE WDSPRD
DURING THE EVE ESPEC ERN CWA. A FEW STORMS CUD BECOME SVR IN THE
LATE AFTN AND EVE W OF I29 WITH A SHIFT TO HEAVY RAIN POTENTIAL
DURING THE LATE EVE AND OVERNIGHT HOURS AS THE STORMS APPROACH AND
CROSS I29. THE THREAT OF STROMS SHUD DECREASE FM THE W AFTER
MIDNIGHT AS S/W PUSHES E OF I29. STILL CAN NOT RULE OUT SOME
REDEVELOPMENT ACRS THE W AFTER MIDNIGHT WITH SECONDARY S/W AS WAS
THE CASE LAST NIGHT.

MAIN S/W WL DIG SEWD ACRS THE ERN DAKOTAS AND MN ON THU AND LIKELY
TO SEE SOME SCT RW ACRS THE E WITH THIS SYS...SO WL ADD CHC OF RW TO
FSCT DURING THE DAY. SHUD ALSO BE A BREEZY DAY AS WND WL GUST TO 30
MPH BEHIND THE SFC FNT. TEMPS CLOSE TO NORM ON WED...BUT MUCH COOLER
AIR FOR THU WITH THE POT FOR TEMPS NOT HITTING 70 ACRS NERN CWA DUE
TO CLOUDS...CAA AND SCT RW.

SHUD BE A COOL START TO FRI...BUT MORE SUN WL ALLOW TEMPS TO BE A
FEW DEG WARM. PBLY WL SEE CU FORM ACRS THE E BY AFTN SO PC SKIES
EXPECTED ACRS THE E. THERE ALOS CUD BE A FEW RW- E OF I29 IN THE
AFTN AS EC IS TRYING TO INDICATE. FOR NOW WL LEAVE DRY BUT LATER
SHIFTS MAY NEED TO ADD SMALL POPS ACRS SW MN IN THE AFTN.

WEEKEND LOOKS TO BE QUITE NICE WITH HIGH TEMPS A FEW DEG BLO NORM ON
SAT AND NEAR NORM ON SUN.

NEXT SYS WL SLIDE ACRS NRN PLAINS MON INTO TUES. SYSTE IS FAIRLY
WEEK SO WL ONLY HAVE SMALL POPS FOR MON INTO TUES.

&&

.AVIATION...
SCATTERED THUNDERSTORMS ACROSS NORTHWEST IOWA AND SOUTHWEST
MINNESOTA LATE THIS AFTERNOON SHOULD SHIFT EAST INTO CENTRAL IOWA
AND CENTRAL MINNESOTA. NORTHERLY WINDS WILL GRADUALLY SHIFT EAST
OVERNIGHT AS HIGH PRESSURE MOVES ACROSS THE NORTHERN PLAINS. AN
ELEVATED CORRIDOR OF EASTERLY WINDS SHOULD MIX TO THE SURFACE ON
WEDNESDAY...RESULTING IN INCREASING WINDS AFTER 15Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 31, 11:02 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT TUE AUG 31 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1102 AM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT MOVING ACROSS THE AREA WILL BECOME THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. STORMS ARE EXPECTED TO
DEVELOP IN THE VICINITY OF HIGHWAY 60 ACROSS NORTHWEST IOWA INTO
SOUTHWEST MINNESOTA. THESE STORMS WILL BE CAPABLE OF PRODUCING
HAIL TO THE SIZE OF HAL DOLLARS AND WIND GUSTS TO 60 MPH.

FLOODING...
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSOURI
RIVER BETWEEN FORT RANDALL DAM AND LEWIS AND CLARK LAKE FOR THE
NEXT COUPLE OF WEEKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE WITH
SOME STORMS LIKELY PRODUCING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT EAST OF
HIGHWAY 60
ACROSS NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 31, 2:53 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
253 PM CDT TUE AUG 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     11 S BURKE              43.02N 99.29W
08/30/2010  E70.00 MPH       GREGORY            SD   TRAINED SPOTTER

0546 PM     HAIL             SW HERRICK              43.12N 99.19W
08/30/2010  E1.00 INCH       GREGORY            SD   PUBLIC

            TIN ALSO BLOWN OFF HOUSE AND HAY BALE BLOWN ACROSS ROAD.

0548 PM     TSTM WND DMG     SSE HERRICK             43.12N 99.19W
08/30/2010                   GREGORY            SD   PUBLIC

            4-5 INCH DIAMETER BRANCHES DOWN

0555 PM     TSTM WND GST     10 W PLATTE             43.39N 99.05W
08/30/2010  E60.00 MPH       CHARLES MIX        SD   PUBLIC

0605 PM     TSTM WND DMG     12 NW PLATTE            43.49N 99.05W
08/30/2010                   CHARLES MIX        SD   CO-OP OBSERVER

            HOME DAMAGED WHEN WAGON WAS BLOWN ONTO IT. BARN DOOR
            BLOWN OFF. ESTIMATED WIND IN EXCESS OF 60 MPH.

0612 PM     TSTM WND GST     7 NNW MOUNT VERNON      43.81N 98.31W
08/30/2010  E70.00 MPH       DAVISON            SD   TRAINED SPOTTER

            HAIL TO THE SIZE OF QUARTERS

0620 PM     TSTM WND GST     2 WSW LETCHER           43.89N 98.18W
08/30/2010  E80.00 MPH       SANBORN            SD   LAW ENFORCEMENT

            5 GRAIN BINS DESTROYED. TREES 2 TO 3 FEET IN DIAMETER
            UPROOTED. DAMAGE EXTENDS TO W SIDE OF LETCHER.

0638 PM     TSTM WND GST     2 NW FORESTBURG         44.04N 98.14W
08/30/2010  E70.00 MPH       SANBORN            SD   STORM CHASER

0638 PM     TSTM WND DMG     1 SE MARTY              42.98N 98.41W
08/30/2010                   CHARLES MIX        SD   TRAINED SPOTTER

            DOOR RIPPED OFF SHED. LARGE BRANCHES DOWN.

0643 PM     TSTM WND DMG     1 W WAGNER              43.08N 98.32W
08/30/2010                   CHARLES MIX        SD   TRAINED SPOTTER

            15 FEET OF SOFFIT TORN OFF HOUSE.

0646 PM     TSTM WND DMG     9 NNW ARTESIAN          44.14N 97.96W
08/30/2010                   SANBORN            SD   PUBLIC

            8 TO 12 INCH DIAMETER LIMBS TORN OFF TREES

0700 PM     TSTM WND GST     10 WSW SPRINGFIELD      42.82N 98.08W
08/30/2010  E60.00 MPH       BON HOMME          SD   PUBLIC

0702 PM     TSTM WND GST     1 W CORSICA             43.42N 98.43W
08/30/2010  E60.00 MPH       DOUGLAS            SD   AMATEUR RADIO

            55 TO 60 MPH WIND GUST. NO REPORTED DAMAGE.

0720 PM     TSTM WND GST     PARKSTON                43.39N 97.99W
08/30/2010  E60.00 MPH       HUTCHINSON         SD   PUBLIC

0755 PM     TSTM WND DMG     3 NNW OLDHAM            44.28N 97.33W
08/30/2010                   KINGSBURY          SD   PUBLIC

            TREES DOWN AND SEMI BLOWN OVER

&&

JC

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.